Wisconsin, 2013

Flash Flooding and Damaging Winds in Wisconsin, June 26, 2013

June 26, 2013 · NWS MKX · 10 events in 6 counties and zones

Thunderstorms produced flooding rains over portions of South Central Wisconsin and far southern Southeast Wisconsin. The storms produced damaging wind gusts over Lafayette and Dane counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$46,000
Crop damage
$17,000
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Thunderstorms produced flooding rains over portions of South Central Wisconsin and far southern Southeast Wisconsin. The storms produced damaging wind gusts over Lafayette and Dane counties. The storms formed on moderate low-level flow ahead of short wave trough that interacted with an existing outflow boundary over the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jun 25, 8:23 PM CST, 5 hours 40 minutes earlier.

Area forecast discussion, Jun 25, 8:23 PM CST, 5 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
923 PM CDT TUE JUN 25 2013

.UPDATE...

FORECAST KEY IS LIFT MECHANISM...OR LACK THERE OF. MOISTURE AND
INSTABILITY IN PLACE BUT 700 MB WINDS...WITH HIGHER WEST WINDS
MAINLY OVER NORTHERN ILLINOIS DECREASE TONIGHT TO ONLY AROUND 10
KNOTS OVER SOUTHERN WISCONSIN BY SUNRISE. SOME 850 MB MOISTURE
CONVERGENCE OVER THE FAR SOUTH AT 850 MB WITH SOUTHWEST WINDS
AROUND 20 KNOTS PUSHING IN TO THE FAR SOUTH...BUT THESE ALSO
DECREASE BY SUNRISE.

ONE 500 MB SHORTWAVE DIVES EAST/SOUTHEAST ACROSS NORTHERN ILLINOIS
BY SUNRISE...WITH A LOW TO MID LEVEL TROUGH OVER WISCONSIN
WEDNESDAY WITH WEAK WINDS.

CONCERN IS ANY STORMS THAT DO DEVELOP WOULD MOVE SLOW...AND WITH
70 DEW POINTS AND PRECIPITABLE WATER VALUES AROUND 1.5 INCHES...ANY
STORMS COULD PRODUCE HEAVY RAINFALL.

ALSO WITH THE LOW LEVEL TROUGH/LOW ON TUESDAY AND WEAK WINDS A HEAVY
RAIN EVENT WOULD BE POSSIBLE.

HOWEVER THINKING THIS IS MAINLY A CHANCE EVENT NOT LIKELY.

&&

.AVIATION/06Z TAFS/...

MAINLY VFR CONDITIONS BECOMING MVFR IN FOG WITH SOME MVFR/IFR CIGS
DURING THE EARLY TO MID MORNING DUE TO THE HIGH LOW LEVEL
MOISTURE.

A CHANCE OF THUNDERSTORMS WILL CONTINUE...BUT THE MORE ORGANIZED
STORMS ARE LIKELY TO BE SOUTH OF THE FORECAST AREA. WITH A LOW/MID
LEVEL TROUGH THE CHANCE OF THUNDERSTORMS WILL CONTINUE WEDNESDAY.

&&

.PREV DISCUSSION... /ISSUED 339 PM CDT TUE JUN 25 2013/

VERY SHORT TERM...TONIGHT AND WEDNESDAY.

TONIGHT - CONFIDENCE...LOW

MAIN CHALLENGE CENTERS ON CONVECTIVE TRENDS AS HAS BEEN THE CASE THE
LAST SEVERAL DAYS. AIR MASS DESTABILIZATION UNDERWAY WITH -11 LI/S
INTO SW CWA. CORRIDOR OF HIGH ML CAPE VALUES ALSO LOCATED THERE AS
WELL...WITH VALUES AS HIGH AS 3500 J/KG. SPC MONITORING FOR A WATCH
WITH BORDERLINE 30-35 KNOT 0-6 KM BULK SHEAR. WATER VAPOR/RUC
SHOWING A WEAK RIPPLE ACROSS SRN MN/NRN IA...MAY BE ENOUGH TO
ENHANCE THE ALREADY DEVELOPING CONVECTION NEAR KDBQ. AIR MASS IS
BECOMING INCREASINGLY MOIST AND UNSTABLE. 3 HOUR ML CAPE CHANGE
AROUND 1500 J/KG INTO THE SW CWA. DEEP LAYER MOISTURE FLUX
CONVERGENCE ALSO MAXIMIZED IN A CORRIDOR FROM NRN IL INTO SW WI.
SUPERCELL COMPOSITE MAXIMIZED SOUTH OF MADISON...THOUGH DRIVEN
LARGELY BY THE VERY HIGH CAPE VALUES. LATEST HRRR BLOWS UP THIS AREA
IN SW WI AND SPREADS IT ACROSS CWA THROUGH 01Z. LATER IN THE NIGHT
LOW LEVEL JET NOSE DISPLACED FURTHER SOUTH AND EAST AND HRRR
BLOSSOMS THINGS ACROSS IOWA AND THIS WOULD THEN HEAD
SOUTHEAST...POSSIBLY GRAZING FAR SRN WI. SURFACE FLOW IS ADVECTING
70 PLUS DEW POINT AIR INTO SRN WI. MODELS IN DECENT AGREEMENT IN
BRINGING A VORT MAX INTO IOWA AND TO JUST SOUTH OF WI BY 12Z.
VORTICITY ADVECTION WITH THIS FEATURE BRINGS BEST FORCING TO SW CWA
AROUND 6Z AND SPREADS IT ACROSS THE REST OF THE AREA BETWEEN 6-12Z.
AT THIS POINT TEND TO SIDE WITH THE MODELS SHOWING TSRA AFFECTING
THE CWA TONIGHT...ESPECIALLY THE SW 1/2...WITHIN AND NEAR THE
LI/CAPE GRADIENTS IN CONJUNCTION WITH THE APPROACHING UPPER FEATURE.
THE NAM AND SOME OF THE OTHER MESO MODELS SHOW NEXT TO NOTHING WHICH
IS A CONCERN IF THE 850 LEANS FURTHER SOUTH. FOR NOW WILL RETAIN THE
HEFTY POPS WE HAVE GOING AND HANG ONTO THE FLASH FLOOD WATCH.

WEDNESDAY - CONFIDENCE...MEDIUM
INFLUENCE OF THE 500 MILLIBAR WAVE SHIFTS EAST BY THE AFTERNOON AND
PER SWODY1 THE REAL FOCUS FOR THE HEFTY ACTIVITY SHIFTS INTO OH
VALLEY. PROGS SHOW BEST QPF IN THE MORNING WITH BETTER CWASP NUMBERS
INTO THE OHIO VALLEY. HOWEVER STILL SOME LINGERING TROUGHINESS SO
WILL KEEP POPS GOING INTO THE AFTERNOON. BUT ALL IN ALL THE 850 JET
INFLUENCE AND UPPER FORCING SHIFTS TO OUR SOUTH AND EAST EARLY IN
THE DAY.

SHORT TERM...WEDNESDAY NIGHT THROUGH FRIDAY.

WEDNESDAY NIGHT AND THURSDAY...FORECAST CONFIDENCE MEDIUM.

SHORT WAVE TROUGH MOVES OFF TO THE EAST WITH BETTER FORCING STAYING
MORE CLOSELY TIED TO THE VORT MAX/PV ANOMALY PASSING NE OF FORECAST
AREA WEDNESDAY NIGHT...WELL REFLECTED IN LAYER Q-VECTOR CONVERGENCE
AND ISENTROPIC OMEGA. HOWEVER LOW-LEVEL MOISTURE CONVERGENCE MOVES
ACROSS CWA WITH WEAK SURFACE TROUGH WITH LINGERING INSTABILITY IN
THE EVENING TO KEEP A CHANCE OF THUNDERSTORMS...TAPERING TO A SLIGHT
CHANCE OVERNIGHT.

HAVE CHANCE POPS THURSDAY AFTERNOON AS ANOTHER VORT MAX DROPS SE
THROUGH THE STATE...WITH SLIGHTLY STEEPENING MID-LEVEL LAPSE RATES
LEADING TO PEAK HEAT OF THE DAY INSTABILITY.

THURSDAY NIGHT AND FRIDAY...FORECAST CONFIDENCE LOW TO MEDIUM.

300 MB SPEED MAX BRINGS A SHORT WAVE TROUGH OF VARYING STRENGTH
DEPENDING ON MODEL INTO THE REGION WITH DCVA-DRIVEN PCPN REACHING
THE NORTH THURSDAY NIGHT WITH THE BETTER CHANCE ACROSS THE REST OF
THE CWA FRIDAY.

LONG TERM...FRIDAY NIGHT THROUGH TUESDAY. FORECAST CONFIDENCE LOW.

UNSETTLED PERIOD WITH UPPER TROUGH NOW RETROGRADING FARTHER WEST
THAN PREVIOUS DAYS AND SETTLING OVER THE WESTERN GREAT LAKES THROUGH
THE REMAINDER OF THE PERIOD. GFS HAS A DRIER LOOK THAN ECMWF AS IT
DIGS AN OPEN WAVE WHILE ECMWF KEEPS A CLOSED LOW RIGHT OVER THE
STATE. WE MAY BE GETTING RID OF THE HEAVY RAINS/SEVERE WITH THE EXIT
OF THE MOIST AIR MASS...BUT ENOUGH INSTABILITY AND WEAK FORCING WITH
VORT MAXES MOVING THROUGH THE TROUGH TO KEEP AT LEAST SLIGHT CHANCES
IN FOR MUCH OF THE EXTENDED...THOUGH BLENDED GUIDANCE BRINGS LESSER
CHANCES IN FOR EARLY NEXT WEEK. AT OR BELOW NORMAL TEMPERATURES ARE
EXPECTED.

AVIATION/00Z TAFS/...AS HAS BEEN THE CASE THE LAST COUPLE OF DAYS
CEILINGS/VSBYS WILL BE DRIVEN BY CONVECTIVE EVENTS. EXPECTING
ADDITIONAL DEVELOPMENT AS THE NIGHT WEARS ALONG. 500 MILLIBAR
SHORTWAVE APPROACHES AND INTERACTS WITH INCREASINGLY UNSTABLE
AIRMASS. INFLUENCE OF THIS SHORTWAVE WILL CONTINUE INTO WEDNESDAY
MORNING...BEFORE BEST FORCING SHIFTS INTO THE OHIO VALLEY.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...FLASH FLOOD WATCH UNTIL 7 AM CDT WEDNESDAY FOR WIZ046-047-056-
     057-062-063-067>070.

LM...NONE.
&&

UPDATE...HENTZ
TONIGHT/WEDNESDAY AND AVIATION/MARINE...COLLAR
WEDNESDAY NIGHT THROUGH TUESDAY...REM
Hazardous weather outlook, Jun 25, 8:48 PM CST, 5 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
948 PM CDT TUE JUN 25 2013

WIZ046-047-051-052-056>060-062>072-270300-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
948 PM CDT TUE JUN 25 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT THROUGH TONIGHT ALONG AND WEST
OF A BERLIN...COLUMBUS...DEERFIELD...TO GENOA CITY LINE.
THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL IS POSSIBLE. MANY
RIVERS IN FAR SOUTHERN WISCONSIN ARE AT...OR FORECAST TO BE AT
BANKFULL OR FLOOD LEVELS. KEEP UP WITH THE LATEST FORECASTS.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SOUTH OF A LINE
FROM THE DELLS TO MILWAUKEE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON WEDNESDAY MAINLY
WEST OF A LINE FROM FOND DU LAC TO KENOSHA...AS LOW PRESSURE MOVES
SLOWLY ACROSS WISCONSIN. THE THREAT FOR HEAVY RAIN AND FLASH
FLOODING WILL LIKELY CONTINUE INTO WEDNESDAY.

CHANCES OF THUNDERSTORMS WILL STILL CONTINUE THROUGH THE END OF
THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING THROUGH WEDNESDAY. REPORTS
OF HEAVY RAINFALL AND FLOODING ARE ALSO APPRECIATED.

LMZ643>646-270300-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
948 PM CDT TUE JUN 25 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS ON WEDNESDAY AS LOW PRESSURE
AND MOVES SLOWLY ACROSS WISCONSIN AND LAKE MICHIGAN.

CHANCES OF THUNDERSTORMS WILL STILL CONTINUE THROUGH THE END OF
THE WEEK.

A WARM AND HUMID AIR MASS FLOWING OVER THE COLDER WATERS OF LAKE
MICHIGAN WILL LIKELY RESULT IN AREAS OF FOG...POSSIBLY DENSE AT
TIMES.

HENTZ

WWW.WEATHER.GOV/MKX

The radar

The Quad Cities radar (KDVN), 125 km away, was scanning. The volume nearest the first event began at 08:01 UTC.

Open the radar archive at this moment

Event by event

7 flash flood, 3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lafayette

When
June 26, 2:03 AM CST to 2:05 AM CST
Where
Lafayette County, Darlington
Measured
53 kt (61 mph) measured gust
Property damage
$5,000
Reported by
Mesonet
Coordinates
42.680, -90.120

Trees and power lines were blown down by damaging thunderstorm wind gusts that a school mesonet site recorded at 61 mph (53 knots).

Thunderstorm Wind, Dane

When
June 26, 3:30 AM CST
Where
Dane County, (Msn)truax Fld Madis
Measured
51 kt (59 mph) measured gust
Property damage
$2,000
Reported by
ASOS
Coordinates
43.130, -89.330

The ASOS and Truax Field in Madison recorded a thunderstorm wind gust at 59 mph (51 knots).

Thunderstorm Wind, Dane

When
June 26, 3:45 AM CST
Where
Dane County, 3 mi NE of Downtown Madison
Measured
57 kt (66 mph) measured gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
43.101, -89.378

A trained spotter located 3 miles northeast of Madison recorded a thunderstorm wind gust at 66 mph (57 knots).

Flash Flood, Dane

When
June 26, 4:15 AM CST to 7:00 AM CST
Where
Dane County, 6 mi NW of Downtown Madison to 6 mi SW of Downtown Madison
Cause
Heavy Rain
Property damage
$10,000
Crop damage
$4,000
Reported by
Public
Coordinates
43.131, -89.504

The public reported streets flooded with water up to 3 feet deep. Roads were closed with water rising halfway up on vehicles. Mudslides closed Badger Road at Circle Drive. Fallen trees closed another road in south central Madison.

Flash Flood, Green

When
June 26, 6:30 AM CST to 8:00 AM CST
Where
Green County, 4.16 mi NE of Dayton to 9.22 mi E of Dayton
Cause
Heavy Rain
Property damage
$6,000
Crop damage
$3,000
Reported by
Law Enforcement
Coordinates
42.857, -89.435

Law enforcement officials reported roads in the Dayton and Brooklyn areas closed due to flooding from heavy rains, with 1 to 3 feet of water cover the roadways.

Flash Flood, Jefferson

When
June 26, 6:30 AM CST to 8:30 AM CST
Where
Jefferson County, 5 mi SE of Busseyville to 0.74 mi SW of Cold Spg
Cause
Heavy Rain
Property damage
$4,000
Crop damage
$2,000
Reported by
Emergency Manager
Coordinates
42.849, -88.910

The Jefferson County Emergency Manager reported flooding problems and erosion at the State Highway 26 construction zone near the Rock County border with water rising to 1 to 2 feet deep. Urban flooding was reported in Fort Atkinson with street drainage issues.

Flash Flood, Dane

When
June 26, 7:00 AM CST to 7:30 AM CST
Where
Dane County, 0.68 mi ESE of Shorewood Hills to 1.2 mi SE of Shorewood Hills
Cause
Heavy Rain
Property damage
$8,000
Crop damage
$4,000
Reported by
Public
Coordinates
43.078, -89.457

The public reported mudslides from heavy rains closed University Avenue near Midvale Boulevard.

Flash Flood, Rock

When
June 26, 7:00 AM CST to 8:00 AM CST
Where
Rock County, Edgerton to 0.46 mi NNE of Edgerton
Cause
Heavy Rain
Property damage
$2,000
Crop damage
$1,000
Reported by
Trained Spotter
Coordinates
42.830, -89.070

A trained spotter reported West Fulton Street in Edgerton was impassable due to 1 foot of water covering the road due to heavy rains.

Flash Flood, Rock

When
June 26, 7:00 AM CST to 9:30 AM CST
Where
Rock County, (Jvl)rock Co Arpt Ja to 3.04 mi WNW of Avalon
Cause
Heavy Rain
Property damage
$2,000
Crop damage
$1,000
Reported by
Emergency Manager
Coordinates
42.620, -89.030

The Rock County Emergency Manager reported roads flooded and closed due to 1 to 3 feet of water in Janesville due to heavy rains.

Flash Flood, Walworth

When
June 26, 7:00 AM CST to 9:30 AM CST
Where
Walworth County, Sharon to 2.06 mi NNW of Darien
Cause
Heavy Rain
Property damage
$4,000
Crop damage
$2,000
Reported by
Emergency Manager
Coordinates
42.500, -88.730

The Walworth County Emergency Manager reported roads flooded and closed due to heavy rains in the area between Delavan and Sharon.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2013Every state in 2013This day in weather historyWarnings in Wisconsin, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 465104, 465107, 465112, 465115, 465125, 465207, 465118, 465130, 465139, 465191.